0

THE man who died in an Ibiza hospital after collapsing at a club in the early hours of Monday morning has been identified as Finbarr Meter Kelly, aged 27, of Sligo. Death is believed to have been due to intoxication caused by the consumption of liquid ecstacy also known as GHB, although this has still to be confirmed by the autopsy and toxicology reports. José Manuel Bar, the central government director for Ibiza and Formentera, said yesterday that the family was being notified of the death.
Eleven other people were hospitalised, suffering from liquid ecstacy intoxication on the same day he added. This is an exceptionally high figure for the Ibiza health services which are used to treating an average of four people a day for intoxication from drugs. All the weekend victims had allegedly consumed the drug in clubs in the Playa d'en Bossa area of San José.
The Guardia Civil are investigating, and they are working on the theory that a quantity of the drug in bad condition could have caused the 12 cases.
However, Bar pointed out that the high toxicity of liquid ecstacy alone would have been sufficient to cause death.
To avoid further tragedies, the National Police and Guardia Civil will increase surveillance in clubs.
Antoni Pellicer, the Balearic director general of health, has issued a public health warning about liquid ecstacy which has been adulterated or is in bad condition. Pellicer made an appeal to people “not to consume any type of drugs” and issued a special warning on the possible distribution of adulterated liquid ecstacy in Ibiza. Balearic health minister Aina Castillo contacted Ramon Socias, the central government representative, to express her concern at the increase in intoxication from drugs in recent years.
EFFECTS OF GHB
Liquid ecstacy or GHB (gammahydroxybutyrate or gammahydroxybutyric acid), is a fast-acting central nervous system depressant and anabolic steroid generally classed as a club drug because of its popularity among teens attending all-night dance parties. It comes in powder, capsule, and liquid forms, with the liquid form being colourless, odourless, and slightly salty in taste.
Initial euphoria gives way to feelings of sedation. Other effects include vomiting, drowsiness, high blood pressure, or mood swings.
Excessive use can lead to irregular and depressed respiration, tremors, coma and death.